How does Zoloft (sertraline) lead weight gain?

Not really known. 4.5% people treated with zoloft (sertraline) had a significant weight gain in one study. Weight gain is more likely if the person is taking zoloft (sertraline) for 6 months or longer. There are some people who experience increased carbohydrate craving on zoloft (sertraline). However, mechanism for weight gain is not well understood.

Related Questions

Does Zoloft (sertraline) always casue weight gain....Or is it the fact that you are feeling better that you just eat more? I do not want to gain weight.

Usually very little. All ssri antidepressants including zoloft (sertraline) cause a little weight gain on average. It's important to remember that everyone's different. Some lose a little, some gain a little — there's no guarantee what will happen to you specifically. When zoloft is given to large numbers of research subjects, they average a very small gain of about 2 lbs. Just feeling better does this too. Read more...
Increased appetite. All serotonin reuptake inhibitors (ssri) like zoloft (sertraline) increase the amount of serotonin available in the synapse. Serotonin also acts on the satiety center, so consciously or unconsciously your appetite is increased. Zoloft (sertraline) itself doesn't add the weight, but can increase your appetite. So if you watch your intake or exercise, you can avoid any weight gain. Read more...

I've been on Zoloft (sertraline) for a few yrs. I have noticed weight gain. I want to switch to something that won't make me gain, what works best for my age? 17.

Talk w/psychiatrist. This is something you need to discuss with your own psychiatrist, preferably an adolescent psychiatrist. Some medications have additional risks in young people, and you want to be safe and well. Lexapro (escitalopram) is a reasonable choice in adults, but reviewing your concerns with your own doctor would be better than asking doctors who don't know you (like us on healthtap). Good luck! Read more...

Does Zoloft (sertraline) cause weight gain? What is the best time of day to take it?

Zoloft (sertraline) Like most of the ssri's, zoloft can cause some weight gain -- but a little less likely than paxil (paroxetine). In some people it can be sedating, so you might want to experiment with taking it at night. Some people prefer it in the morning, and those are ones who don't experience any sedation. Read more...
Yes sometimes. All of the serotonin enhancing antidepressants can cause weight gain, some more than others. Zoloft (sertraline) tends to be middle of the road where it may or may not. In my experience, it's not particularly weight gaining. As for time of day, what determine this is the effect it has on you. You can start out taking it in the morning and if it makes you sleepy/tired, switch it to night. Read more...

Does Zoloft (sertraline) cause weight gain? Are there any interactions with Zoloft (sertraline) and st. John's wort?

Both St John's. Wort and zoloft (sertraline) increase serotonin levels - so mixing them can increase risk for a serontonergic syndrome. Weight gain or loss could occur with zoloft (sertraline) use. Read more...
Probaly Not. There is no strong association between zoloft (sertraline) and weight gain but depression can cause loss of appetite and treatment may cause it to return. Do not take st. Johns wort, its affects are additive to zoloft (sertraline) and might cause a condition called serotonin syndrome or neuroleptic malignant syndrome. Read more...
Zoloft (sertraline) Zoloft (sertraline) can cause weight gain in some people. Please do not combine it with st. John's wort, as both increase serotonin levels. Read more...

Rapid weight gain after taking 50mg of Zoloft (sertraline) for 2 days and stopping it is normal? I've gain 5lbs per month, now I'm 6 months off and 25 lbs more!

Talk with your dr. Bunny, rapid wt gain with psychiatric medications warrants attention by your dr. This type of wt gain can cause other metabolic problems that can be eliminated by diet, exercise and a med change. There are many alternative medications out there for treating panic and depression. Please visit with your dr. About them. Read more...

How should I quit 50 mg Zoloft (sertraline) to zero mg? I want to quit bechause mutch apetite and weight gain and high cholesterol.

CAUTION! As you know, the safest is to do this under a doctor's care. Some would suggest that tapering by 10%/month would be safe. It may be, however, that you really need this medication in spite of the issues with weight gain. Please don't attempt this until you have discussed with your doctor. Best wishes! Read more...